Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 187, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 20, 2003, 4:37 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 4:37 PM CDT (21:37 UTC)
- Expired
- Aug 20, 2003, 5:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 59 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 202137 SVRABR SDC045-089-202215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 437 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 515 PM CDT * AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF PLAINVIEW COLONY...OR ABOUT 16 MILES EAST OF EUREKA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLAINVIEW COLONY AROUND 505 PM CDT IPSWICH...CRAVENS CORNER...DEERFIELD COLONY...PAMBROOK COLONY AROUND 515 PM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4580 9931 4565 9947 4531 9891 4551 9871 $$ MARSHALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:40 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 20, 2:40 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 240 PM CDT WED AUG 20 2003 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT WEAK COLD FRONT ENTERING WESTERN ZONES AS UPPER LOW EXITS NORTHEAST ZONES. EXPECT FRONT TO BE MOSTLY DRY THOUGH A STRAY... LESS THAN 10 POP... SHOWER IS POSSIBLE. FRONT WILL MOVE THROUGH CWA OVERNIGHT. DIRTY UPPER RIDGE REBOUNDS WITH ASSOCIATED SURFACE HIGH IN THE COLD POOL BEHIND FRONT. MODELS SHOW FAIRLY CLOSE AGREEMENT WITH PATTERN. WEAK UPPER LEVEL SHORTWAVES ROTATE OVER AND FLATTEN THE RIDGE AT INTERVALS THROUGH THE PERIOD. EXPECT SOME LOW QPF AND LOW POP SHOWERS TO DEVELOP OVER THE WESTERN ZONES LATE SATURDAY. COOLER AIR MASS WILL ALLOW TEMPERATURES WILL APPROACH NORMAL WITH WARMER POCKETS POSSIBLE IN WESTERN AREAS. MCNULTY .LONG TERM...SUNDAY THROUGH WEDNESDAY LATEST CYCLE OF EXTENDED MODELS TO CHOOSE FROM SUPPORT A SIMILAR PATTERN EVOLUTION. ON DAY 4...AN UPPER LEVEL LOW...NOW OVER THE EASTERN PAC...WILL PROPAGATE THROUGH NORTHERN TIER STATES AND DRAG A COLD FRONT THROUGH THIS AREA. THE COLD FRONT SHOULD HELP TO REINFORCE COOLER...MORE NORMAL TEMPS FOR THIS TIME OF YEAR AS WELL AS DRIER AIR. SOMEWHAT MORE ZONAL FLOW DOES TAKE SHAPE FOR BEGINNING OF NEXT WEEK...BUT FOR HOW LONG IS THE QUESTION. TYPICALLY IN FASTER...MORE ZONAL SCENARIOS...S/WS AND FROPAS ARE A BIT QUICKER AND DRIER...SO HAVE REMOVED THE CHANCES PREVIOUSLY INSERTED FOR MONDAY AND TUESDAY FOR NOW. THIS IN CONJUNCTION WITH HPC AND SURROUNDING WEATHER OFFICES. STEERED MAX T VALUE ON DAY 4 A BIT ABOVE ALL FORMS OF GUIDANCE AS FROPA IS EXPECTED LATER IN THAT PERIOD. TEMPS FOR DAYS 5 THROUGH 7 WERE KEPT CLOSER TO MEX ENSEMBLES MOS AND HPC GUIDANCE. DORN .ABR...NONE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:33 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 27 min |
| Aug 20, 5:56 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 34 min |
| Aug 20, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.